Chat Conversation Started
Dr. A.S. Desai : Hello,Welcome to Just Answer
Dr. A.S. Desai : Depending on the type of nystagmus, congenital or acquired , the treatment is that of the underlying condition.
Dr. A.S. Desai : In your son's case if the nystagmus was noticed only last year , then it is acquired , the cause being a suspected glioma of the brain.
Dr. A.S. Desai : There is no separate treatment for nystagmus and the underlying cause has to be identified and treated.
Dr. A.S. Desai : Being an ophthalmologist, I can assure you that there is seldom an ocular cause for nystagmus . I'm sure a battery of investigations and treatment modalities have been tried. This problem is better treated by a neurologist.
Dr. A.S. Desai : It is possible that the suspected cerebral glioma has shrunk with the radiation therapy and chemotherapy and hence not detected on follow up MRI scan.
Dr. A.S. Desai : Since nystagmus can have many causes, it would be difficult to comment further without having gone through the investigation reports and treatment records. If you are interested , you can follow this link to know more about nystagmus-
Dr. A.S. Desai : http://emedicine.medscape.com/article/1199177-overview
Dr. A.S. Desai : Thanks and best wishesIf you are satisfied with the answer , please press the accept button so that I get my dues.A bonus and positive feedback are welcome.Views expressed are for information purpose only and cannot substitute a visit to an ophthalmologist
My son has been to a neurologist. He didn't know what to do either. I still don't understand what can be done for him to have a normal life. If indeed it was the antiseizure medicine or something else, what can he do to remedy it. I just need to follow up with Plan B to return him to a normal human being.
Dr. A.S. Desai : It is very unfortunate that your son is going through all the suffering and that the neurologist is unable to do much either. Anti-seizure medicines cannot help overcome the nystagmus and are meant to treat the seisures alone , which are most likely to be due to the suspected brain glioma. I'm afraid this is all I can say in this regard. I sincerely XXXXX XXXXX son well.
Thank you. XXXXX found some info tonight on google and it said that the use of antiseizure medicine will cause nystagmus. We just want to know what we can do to stop it. I just feel so helpless and was hoping you would have a suggestion as to some way to stop the nystagmus.
Dr. A.S. Desai : Yes , anti-convulsant medicines like phenytoin and carbamazepine are known to cause nystagmus. If nystagmus has developed after starting these medicines then this possibility is there.But if nystagmus was noticed before starting the medicines, then some other cause could be there. Even if these drugs are found to be causing the nystagmus, you will have to weigh the consequences of withdrawl of these drugs , which will be more grave than presence of nystagmus. You will have to discuss with the neurologist about any tapering of medicines or alternative medicines. Regards XXXXX XXXXX wishes.